Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Little Rock, AR

May 3, 2002Calhoun County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 3, 2002, 1:35 AM CDT for Calhoun County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2002, 1:35 AM CDT (06:35 UTC)
Expired
May 3, 2002, 2:15 AM CDT
In force
40 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Calhoun County, AR

The radar

The Little Rock radar (KLZK), 144 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2991 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
4.3
Supercell composite
16.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:15 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 2, 8:15 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 PM CDT THU MAY 2 2002

HAVE SENT OUT A QUICK UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH 213
WHICH EXPIRED AT 800 PM. LOWERED POPS IN CENTRAL/EAST GROUP TO
SLIGHT CHANCE. FOR NOW...WILL LEAVE REMAINDER OF FORECAST UNCHANGED
AS EVERYTHING LOOKS TO BE ON TRACK.

HAVE ALSO REMOVED SEVERE WORDING...AS THE THREAT FOR ORGANIZED
SEVERE WEATHER HAS MOVED EAST. HAVE ISSUED SPS TO ACCOUNT FOR
POSSIBLE STRONG STORMS FOR THE REMAINDER OF THE EVENING.

FCSTID = 57

.LZK...NONE.

In the hours before

Special weather statement, May 2, 8:06 PM CDT, 5 hours 29 minutes before
ARZ047-056-057-063>065-067>069-030155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
806 PM CDT THU MAY 2 2002

...SEVERE THUNDERSTORM WATCH 213 FOR PARTS OF SOUTHERN ARKANSAS
HAS EXPIRED...

THE COUNTIES THAT WERE IN THIS WATCH INCLUDED ARKANSAS....
BRADLEY...CALHOUN...CLEVELAND...DESHA...DREW...JEFFERSON AND
LINCOLN.

WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS COME TO AN END
...STRONG THUNDERSTORMS ARE STILL POSSIBLE FOR THE NEXT SEVERAL
HOURS ACROSS PARTS OF SOUTHERN ARKANSAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

56
Local storm report, May 2, 8:40 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
840 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    7 S HAMPTON               AR   1.75 INCH HAIL
05/02/02   CALHOUN                        REPORTED BY
PUBLIC

0810 PM    KELSO                     AR   .75 INCH HAIL
05/02/02   DESHA                          REPORTED BY
PUBLIC

0820 PM    NEAR JOHNSVILLE           AR   WIND DAMAGE
05/02/02   BRADLEY                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

57
Local storm report, May 2, 8:45 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
845 PM CDT THU MAY 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    7 S HAMPTON               AR   1.75 INCH HAIL
05/02/02   CALHOUN                        REPORTED BY PUBLIC

0810 PM    KELSO                     AR   .75 INCH HAIL
05/02/02   DESHA                          REPORTED BY PUBLIC

0820 PM    NEAR JOHNSVILLE           AR   WIND DAMAGE
05/02/02   BRADLEY                        TREES AND POWER LINES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

57
Local storm report, May 3, 12:07 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK, AR
1207 AM CDT FRI MAY 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    ROWELL                    AR   .75 INCH HAIL
05/02/02   CLEVELAND                      REPORTED BY LAW
                                          ENFORCEMENT

1152 PM    5 S STAR CITY             AR   1.75 INCH HAIL
05/02/02   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:29 PM CDTSevere Thunderstorm WarningLZKCalhoun, Ouachita31 min
May 2, 7:50 PM CDTSevere Thunderstorm WarningLZKDesha35 min
May 2, 7:53 PM CDTSevere Thunderstorm WarningLZKBradley37 min
May 2, 8:40 PM CDTSevere Thunderstorm WarningLZKDrew35 min
May 2, 9:48 PM CDTSevere Thunderstorm WarningLZKCleveland, Lincoln42 min
May 2, 10:12 PM CDTSevere Thunderstorm WarningLZKDesha33 min
May 2, 11:25 PM CDTSevere Thunderstorm WarningLZKCleveland, Lincoln50 min
May 3, 12:05 AM CDTSevere Thunderstorm WarningLZKDesha40 min
May 3, 12:08 AM CDTSevere Thunderstorm WarningLZKDesha37 min
May 3, 1:59 AM CDTSevere Thunderstorm WarningLZKBradley31 min
May 3, 2:52 AM CDTSevere Thunderstorm WarningLZKDesha23 min
May 3, 6:06 AM CDTSevere Thunderstorm WarningLZKHot Spring19 min
May 3, 6:21 AM CDTSevere Thunderstorm WarningLZKSaline24 min
May 3, 6:46 AM CDTSevere Thunderstorm WarningLZKClark, Hot Spring29 min
May 3, 6:51 AM CDTSevere Thunderstorm WarningLZKPulaski24 min
May 3, 7:19 AM CDTSevere Thunderstorm WarningLZKGrant26 min
May 3, 9:43 AM CDTFlash Flood WarningLZKArkansas, Desha, Drew, Lincoln3 hr
May 3, 9:47 AM CDTFlash Flood WarningLZKArkansas, Desha, Drew, Lincoln3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.